Skip to main content

Solution of the equations for one-dimensional, two-phase, immiscible flow by geometric methods

An Erratum to this article was published on 28 February 2017

This article has been updated

Abstract

Buckley–Leverett equations describe non viscous, immiscible, two-phase filtration, which is often of interest in modelling of oil production. For many parameters and initial conditions, the solutions of these equations exhibit non-smooth behaviour, namely discontinuities in form of shock waves. In this paper we obtain a novel method for the solution of Buckley–Leverett equations, which is based on geometry of differential equations. This method is fast, accurate, stable, and describes non-smooth phenomena. The main idea of the method is that classic discontinuous solutions correspond to the continuous surfaces in the space of jets - the so-called multi-valued solutions (Bocharov et al., Symmetries and conservation laws for differential equations of mathematical physics. American Mathematical Society, Providence, 1998). A mapping of multi-valued solutions from the jet space onto the plane of the independent variables is constructed. This mapping is not one-to-one, and its singular points form a curve on the plane of the independent variables, which is called the caustic. The real shock occurs at the points close to the caustic and is determined by the Rankine–Hugoniot conditions.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Change history

  • 28 February 2017

    An erratum to this article has been published.

References

  1. 1.

    Arnold, V.I.: Ordinary Differential Equations. MIT press, Boston (1973)

    MATH  Google Scholar 

  2. 2.

    Akhmetzyanov, A.V., Kushner, A.G., Lychagin, V.V.: Control of displacement front in a model of immiscible two-phase flow in porous media. In: V.V. Dokl. Math. vol. 94, p. 378 (2016). doi:10.1134/S1064562416040074

  3. 3.

    Bocharov, A.V., Vinogradov, A.M., et al.: Symmetries and Conservation Laws for Differential Equations of Mathematical Physics. American Mathematical Society, Providence (1998)

    Google Scholar 

  4. 4.

    Akhmetzyanov, A.V., Kushner, A.G., Lychagin, V.V.: Integrability of Buckley Leveretts filtration model. In: IFAC Proceedings Volumes (IFAC-PapersOnline 49 (2016), no. 12, 1251–1254)

  5. 5.

    Lychagin, V.V.: Singularities of multivalued solutions of nonlinear differential equations, and nonlinear phenomena. Acta Appl. Math. 3, 135 (1985). doi:10.1007/BF00580702

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Andrey Shevlyakov.

Additional information

This work is supported by Russian Scientific Foundation (project No. 15-19-00275).

In the original publication of this article the given name and family name of the authors have been published incorrectly; this error has now been corrected.

An erratum to this article is available at https://doi.org/10.1007/s13324-017-0167-7.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Boronin, I., Shevlyakov, A. Solution of the equations for one-dimensional, two-phase, immiscible flow by geometric methods. Anal.Math.Phys. 8, 1–8 (2018). https://doi.org/10.1007/s13324-016-0157-1

Download citation

Keywords

  • Filtration
  • Buckley–Leverett equations
  • Shock waves
  • Geometric methods

Mathematics Subject Classification

  • 53Z05
  • 76S05